Hail, Washita
- When
- May 4, 12:00 PM CST
- Where
- Washita County, 4.3 mi NNE of Rocky
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.220, -99.040
Several rounds of storms occurred on the 4th as a large trough approached the region. Initially several storms developed across northwest Oklahoma with large hail, with new storm development then occurring along and south of a warm front in central Oklahoma during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Several rounds of storms occurred on the 4th as a large trough approached the region. Initially several storms developed across northwest Oklahoma with large hail, with new storm development then occurring along and south of a warm front in central Oklahoma during the afternoon. These storms produced several tornadoes, along with hail and damaging wind gusts. Another round of storms moved in from the Texas panhandle during the evening of the 4th, bringing more tornadoes, hail, and wind. Localized flooding was also reported due to storms training over the same areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 4, 11:41 AM CST, 19 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
1241 PM CDT Wed May 4 2022
...New MESOSCALE UPDATE...
.MESOSCALE UPDATE FOR Severe Thunderstorm Threat...
Issued at 1226 PM CDT Wed May 4 2022
Regional satellite/radar show convective trends increasing over
western/southwestern Oklahoma. A complex warm front structure
exists with convective reinforcement/outflow, but the effective
front appears to be oriented from roughly Harmon County to McClain
County... to north of Ada. Three hour temperature changes are now
pushing 15 degrees along the Red River as warm/moist air
advection is well underway. Visible satellite imagery shows
gradually increasing vertical development of cumulus fields over
north Texas, and a transition to stable wave clouds over
southwestern Oklahoma...indicative of low level shear.
All of these current trends suggest an increasing threat of
elevated hailstorms north of the progressing warm front within the
next 1-3 hours. This risk of surface based convection will
increase notably as the boundary layer recovers along/south of the
warm front over southern-central Oklahoma by/after 3 PM. All
hazards would be possible with any discrete supercells that can
form in this environment.
Convection allowing models continue to show a strong signal for
additional organized severe convection to approach southwestern
Oklahoma and western north Texas by 00z, again with all severe
weather hazards possible. This activity expected to grow upscale
into a linear complex as it approaches central Oklahoma later this
evening. Heavy rainfall and flash flooding will become an
increasing danger as this subsequent round of convection
progresses across the area.
&&
.SHORT TERM...
(Today and tonight)
Issued at 339 AM CDT Wed May 4 2022
...Large hail, damaging winds, dangerous flooding, and a few
tornadoes are expected through tonight...
A very complex forecast scenario will unfold today. Currently, a few
echoes are already being observed across eastern OK within WAA
regime. Further upstream, hints of a mid level perturbation are
now apparent within SW flow aloft near and east of the TX Caprock.
As isentropic ascent continues to increase and lift northward
this morning, and this perturbation approaches, would suspect
shower and thunderstorm coverage to increase (although it's still
unclear how much) along 925-850 mb baroclinic zone from along and
north of I-44. Forecast soundings from this morning continue to
suggest MUCAPE ~2000 J/kg with increasing deep layer shear
accompanying stronger flow by late morning. Some storm
organization is therefore expected to occur somewhere over
central/north central OK through this morning and an initial
elevated hail threat will present itself.
By early this afternoon, the most likely scenario appears to be
additional elevated moist convection developing north of a warm
front somewhere near or just south of I-40 with isolated to
scattered surface based storms possible within the warm sector
across southern and southwestern OK by late this afternoon. Then,
later this evening, storms will move eastward into N TX/SW OK off
the dryline near the southern TX panhandle as the upper trough
approaches. In addition, at least one MCS will move across central
and southern OK through the overnight as the cold front merges
and enters the I-35 corridor by early Thursday AM. The storms
late this afternoon and evening will have the best chances of
producing tornadoes near the warm front so this will need to be
watched carefully. Large hail will also become more of a threat by
this afternoon and evening as lapse rates steepen and deep layer
shear continues to increase. Damaging winds will be possible
overnight from central to southern OK. Training storms, and
perhaps training supercells, along the warm front could result in
dangerous flash flooding for urban areas.
&&
.LONG TERM...
(Thursday through Tuesday)
Issued at 345 AM CDT Wed May 4 2022
Ongoing thunderstorms will most likely be moving through the
southern and eastern parts of the forecast area Thursday morning.
Some storms may be severe with the primary threat being damaging
wind. The base of a mid-level trough will move through the Plains
Thursday into Friday. As this trough moves away, mid-level ridging
will set it over the area. A warming trend will begin Thursday
through the weekend and into early next week. As of right now,
Monday seems to be the hottest day, with highs across most of the
area getting into the 90s and into the 100s in southwest OK and
western north TX. Gusty southerly winds and RH values in the
single digits will foster near critical to critical fire
conditions across western OK and western north TX Monday
afternoon. This fire threat, however could change over the next 36
hours depending on how much precipitation falls in these areas.
Temperatures through next week look to be in the mid 80s for most
of the area, with only low chance for precipitation through the
week.
&&
.AVIATION...
(12Z TAFS)
Issued at 642 AM CDT Wed May 4 2022
Showers and thunderstorms have developed over central and northern
OK this morning. This will be the first of many rounds of
precipitation today. In addition to shower and thunderstorms, IFR
to MVFR cigs will also be present throughout the day along with
DZ/BR. Winds will remain easterly and southeasterly until a cold
front arrives late tonight near WWR where they'll shift from the
northwest.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 69 62 72 50 / 60 90 40 10
Hobart OK 71 58 74 48 / 80 80 20 0
Wichita Falls TX 79 64 78 51 / 50 90 30 0
Gage OK 70 49 68 43 / 50 60 30 0
Ponca City OK 65 60 72 50 / 90 90 60 30
Durant OK 81 66 79 53 / 40 90 90 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday morning for OKZ006>008-011>013-
017>020-023>032-037>048-050>052.
TX...Flood Watch through Thursday morning for TXZ086-090.
&&
SHORT TERM...68
LONG TERM....20
AVIATION...14Hazardous Weather Outlook National Weather Service Norman OK 1210 PM CDT Wed May 4 2022 OKZ004>048-050>052-TXZ083>090-051715- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1210 PM CDT Wed May 4 2022 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... Several rounds of severe storms continue to be possible through early Thursday. Thunderstorms are expected to develop this afternoon and evening with severe storms likely. The highest potential for severe weather is in parts of southwest Oklahoma and western north Texas. Hail up to the size of baseballs and damaging winds are possible this afternoon and evening. There is also the potential for tornadoes this afternoon and evening with a medium risk generally along and south of I-40 but the highest potential is expected in parts of southwest Oklahoma and western north Texas. Severe storms will then be possible later this evening into Thursday as a cold front moves across the area. Damaging winds and hail up to the size of ping pong balls will be possible with this activity. A tornado or two embedded in this line of storms can not be ruled out but the higher chances for tornadoes will be with the earlier activity previously mentioned. Conditions will continue to change throughout the day so check the forecast often for the latest information and stay weather aware. .Heavy Rain... Dangerous flash flooding may accompany heavy rainfall today through tonight. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across Oklahoma and north Texas should prepare for severe weather operations through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Severe thunderstorms may continue across southeastern Oklahoma during the first half of the day Thursday. Damaging wind gusts and hail up to the size of quarters will be the main threats. Low thunderstorm chances return Tuesday. .Heavy Rain... Heavy rain which could cause flooding will remain possible Thursday morning. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement National Weather Service Norman OK 714 AM CDT Wed May 4 2022 OKZ019-025-026-029-030-041245- Oklahoma OK-Logan OK-Pottawatomie OK-Cleveland OK-Lincoln OK- 714 AM CDT Wed May 4 2022 ...A strong thunderstorm will impact portions of southwestern Lincoln, eastern Oklahoma, northeastern Cleveland, southeastern Logan and northwestern Pottawatomie Counties through 745 AM CDT... At 714 AM CDT, Doppler radar was tracking a strong thunderstorm near Choctaw, moving northeast at 45 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Eastern Oklahoma City, northeastern Norman, Midwest City, Shawnee, Chandler, Choctaw, Harrah, McLoud, Spencer, Jones, Nicoma Park, Prague, Luther, Meeker, Wellston, Carney, Sparks, Warwick, Fallis and Dale. This includes the following highways... Interstate 40 between mile markers 161 and 179. Interstate 44 between mile markers 144 and 168. Interstate 240 between mile markers 15 and 16. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3531 9724 3549 9741 3593 9703 3550 9667 TIME...MOT...LOC 1214Z 230DEG 40KT 3545 9725 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Ware
Special Weather Statement
National Weather Service Norman OK
715 AM CDT Wed May 4 2022
OKZ020-041245-
Payne OK-
715 AM CDT Wed May 4 2022
...A strong thunderstorm will impact portions of northeastern Payne
County through 745 AM CDT...
At 715 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Glencoe, moving northeast at 45 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Stillwater, Glencoe, Ripley, Quay and Ingalls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3616 9682 3616 9666 3602 9691 3616 9705
3625 9697 3625 9682
TIME...MOT...LOC 1215Z 230DEG 39KT 3614 9692
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
WareSpecial Weather Statement
National Weather Service Norman OK
741 AM CDT Wed May 4 2022
OKZ028>031-041315-
Pottawatomie OK-Cleveland OK-McClain OK-Seminole OK-
741 AM CDT Wed May 4 2022
...A strong thunderstorm will impact portions of west central
Seminole, southeastern Cleveland, Pottawatomie and southeastern
McClain Counties through 815 AM CDT...
At 741 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Etowah, moving northeast at 45 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Shawnee, Tecumseh, Maud, Earlsboro, Bowlegs, Asher, Tribbey, Wanette,
Byars, Johnson, St. Louis, Etowah, Rosedale, Brooksville, Macomb,
Bethel Acres, Aydelotte, Harjo and Trousdale.
This includes Interstate 40 between mile markers 183 and 190.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3505 9657 3494 9689 3497 9693 3492 9693
3485 9713 3486 9714 3506 9729 3546 9691
TIME...MOT...LOC 1241Z 230DEG 39KT 3503 9715
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
WareSpecial Weather Statement National Weather Service Norman OK 800 AM CDT Wed May 4 2022 OKZ026-041330- Lincoln OK- 800 AM CDT Wed May 4 2022 ...A strong thunderstorm will impact portions of southeastern Lincoln County through 830 AM CDT... At 800 AM CDT, Doppler radar was tracking a strong thunderstorm over Sparks, moving northeast at 45 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Chandler, Stroud, Davenport and Sparks. This includes Interstate 44 between mile markers 171 and 182. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3547 9686 3561 9698 3590 9662 3560 9662 TIME...MOT...LOC 1300Z 229DEG 38KT 3561 9682 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Ware
Special Weather Statement
National Weather Service Norman OK
827 AM CDT Wed May 4 2022
OKZ026-041400-
Lincoln OK-
827 AM CDT Wed May 4 2022
...A strong thunderstorm will impact portions of southern Lincoln
County through 900 AM CDT...
At 827 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Meeker, moving northeast at 40 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Chandler, Stroud, Meeker, Davenport, Sparks and Kendrick.
This includes Interstate 44 between mile markers 169 and 182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3546 9687 3546 9694 3560 9704 3589 9662
3552 9662
TIME...MOT...LOC 1327Z 237DEG 35KT 3557 9690
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
WareSpecial Weather Statement
National Weather Service Norman OK
1236 PM CDT Wed May 4 2022
OKZ022-035-041800-
Kiowa OK-Washita OK-
1236 PM CDT Wed May 4 2022
...A strong thunderstorm will impact portions of central Washita and
northwestern Kiowa Counties through 100 PM CDT...
At 1236 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Sentinel, moving northeast at 40 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Hobart, Cordell, Burns Flat, Sentinel, Dill City, Bessie, Rocky,
Cloud Chief and Cowden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3547 9909 3547 9902 3528 9865 3497 9919
3508 9936
TIME...MOT...LOC 1736Z 216DEG 36KT 3510 9923
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
WareThe Altus AFB radar (KFDR), 96 km away, was scanning. The volume nearest the first event began at 18:00 UTC.
12 tornado, 4 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Time estimate from radar.
A tornado developed under a strengthening supercell, first spotted as a narrow columnar condensation to the ground by media helicopter and storm chasers. The tornado likely formed about 4 miles west of Maud and then moved northeast. EF0 damage was found to trees on highway 9A 1.5 miles northwest of Maud. Other trees were damaged on Johnson Rd. Numerous greenhouses and storage sheds were damaged with debris being lofted east of Johnson Rd as observed by storm chasers and media helicopter about one mile northwest of Maud. The tornado weakened after moving north of Maud.
An off-duty NWS meteorologist and Oklahoma City TV station helicopters observed a tornado north of Maud after the initial tornado dissipated. The location of this tornado was estimated as it produced no known damage.
A long track tornado began between Maud and Seminole, before making a north to northeast path of damage across Seminole County. The most extensive damage was to buildings just east of downtown Seminole, as well as near the Seminole Academy. Buildings had the roofs removed from the tornado, and some buildings had exterior walls damaged. As the tornado moved to the northeast, it produced sporadic damage to mainly rural areas northeast of Seminole.
The NWS storm survey observed tree damage associated with a second tornado path parallel to the primary Seminole tornado path to the northeast of Seminole.
This tornado touched down southwest of Cromwell with the first damage noted near the intersection of county roads NS3660 and EW1180 where tree limb damage was produced. The tornado moved northeast causing scattered tree damage before moving into Cromwell. The tornado had grown to be around 600 yards wide by the time it reached Cromwell and damage was noted over a wide area of the town. The roof and walls of one mobile home was destroyed and other mobile homes were damaged, an RV was flipped over, and at least one house suffered roof damage. There was also significant tree damage at various locations in town. The tornado moved northeast through town, and then turned toward the east-northeast and entered Okfuskee County (see separate entry for Okfuskee County from the NWS office in Tulsa) along and north of State Highway 99A.
Damage was found along US-177 to the south of Tecumseh as the tornado moved to the north and northeast. Additional tree damage was found by the survey crew along Harrison Road before the tornado dissipated just west of Skagg City Road.
This tornado touched down initially just southeast of the town of Earlsboro and made a looping path striking Earlsboro. The tornado initially moved northeast, then north about one-half mile west of the Pottawatomie-Seminole County line, then turned northwest and west along and north of Bob Crouch Road to the northeast of Earlsboro. The tornado then moved southeast and south across the east side of Earlsboro moving down Willie Stargell Avenue. The most significant damage was near the end of the path a mobile home, metal buildings and a outbuilding were destroyed.
The second Earlsboro tornado began nearly in the same spot that the first one developed (and dissipated). The first damage to trees and buildings was noted just east of the Union Pacific tracks along SH-9/US-270. The tornado then moved to briefly to the southeast before turning to the east. The tornado moved into Seminole County near SH-9/US-270.
The second Earlsboro tornado moved into Seminole County near SH-9/US-270 and moved east and then east-northeast. The tornado produced light damage in Seminole County before dissipating near SH-3E just northwest of Seminole.
While the second Earlsboro tornado was passing to the north, winds associated with the rear-flank downdraft produced damage to an outbuilding and a utility pole along SH-9/US-270.
A tornado occurred just west of Cromwell. This tornado cuased tree and roof damage along NS 3660 Road approximately 2 miles west of Cromwell.
House damage and tree limbs downed.
A media storm chaser observed a tornado estimated to be about 4 miles north-northeast of Roosevelt. No damage was reported.
Storm spotters observed to tornado to the southwest of Loveland. No damage was reported and the path is estimated.
Up to a foot of water covering the road.
Water rescue performed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyThe tornado archive for Oklahoma, 2022Warnings in Oklahoma, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027364, 1027365, 1027366, 1030831, 1030833, 1030829, 1030835, 1033334, 1027367, 1030836, 1030837, 1030879, 1030884, 1030903, 1033337, 1027368, 1030838, 1030839, 1027369, 1027370.